Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 8, NWS Topeka, KS

December 30, 2014Cloud County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this wind chill advisory at Dec 30, 2014, 6:00 AM CST for Cloud County, Republic County, Washington County, Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2014, 6:00 AM CST (12:00 UTC)
Expired
Dec 30, 2014, 10:00 AM CST
In force
4 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Republic County, KS, Washington County, KS

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 0.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WWUS43 KTOP 301200
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
600 AM CST TUE DEC 30 2014

...WIND CHILL ADVISORY IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL
KANSAS...

.A FRIGID AIR-MASS WILL CONTINUE TO MOVE SOUTHWARD ACROSS NORTH
CENTRAL KANSAS THIS MORNING. NORTH WINDS WILL CONTINUE AT 15 TO 20 MPH
WITH GUSTS TO 30 MPH DURING THE MORNING HOURS. THE COMBINATION OF
COLD TEMPERATURES AND WIND SPEEDS WILL PRODUCE WIND CHILL INDICES
IN THE 15 TO 20 BELOW ZERO RANGE THROUGH THE 10 AM THIS MORNING.

KSZ008-009-020-301600-
/O.NEW.KTOP.WC.Y.0008.141230T1200Z-141230T1600Z/
REPUBLIC-WASHINGTON-CLOUD-
INCLUDING THE CITY OF...CONCORDIA
600 AM CST TUE DEC 30 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING. 


* WIND CHILL VALUES...15 TO 20 BELOW ZERO.

* TIMING...THROUGH 10 AM.

* IMPACTS...EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT
  TIME.


PRECAUTIONARY/PREPAREDNESS ACTIONS

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT...SO DRESS ADEQUATELY. 
BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT
YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
1 follow-up statement
134 
WWUS43 KTOP 301554
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CST TUE DEC 30 2014


KSZ008-009-020-301700-
/O.EXP.KTOP.WC.Y.0008.000000T0000Z-141230T1600Z/
REPUBLIC-WASHINGTON-CLOUD-
INCLUDING THE CITY OF...CONCORDIA
954 AM CST TUE DEC 30 2014

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING. 

TEMPERATURES REMAIN VERY COLD TODAY...HOWEVER WIND CHILL VALUES
HAVE RISEN ABOVE ADVISORY CRITERIA AND THE ADVISORY WILL BE ALLOWED
TO EXPIRE AT 10AM. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 30, 5:30 AM CST, 30 minutes earlier.

Area forecast discussion, Dec 30, 5:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
530 AM CST Tue Dec 30 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 338 AM CST TUE DEC 30 2014

A weak shortwave trough was filling as it lifts northeast across
eastern KS. The longer wave length trough extending from the upper
Midwest southwest into the southwestern US will begin to shear out
with a closed upper low forming across southern NV. Most of the the
mid level ascent will shift northeast across the upper MS river
valley and Great Lakes states. The light snow and flurries across
the CWA was due in part to weak isentropic lift at the 270 theta
level.

The light snow across the southwest counties may accumulate a
dusting with some areas up to a half inch through the early to mid
morning hours. Stronger CAA will cause the low-level to dry bringing
an end to the flurries from northeast to southwest across the CWA
through the mid and late morning hours. The flurries may linger into
the afternoon hours across the western counties as weak isentropic
lift continues. Low-level CAA will continue to bring a much colder
airmass, located across the northern and central plains, southward
across the CWA through the day. Temperatures north of I-80, across
eastern NE were in the 1 to 8 below zero range at 200 AM this
morning. Temperatures this morning will drop to around 5 degrees
across republic, Washington and cloud counties. North winds will
continue to be 10 to 15 MPH with higher gusts. There may be a few
hours from 6 AM through 10 AM where wind chill indices may flirt
with 15 degree below zero mark across Republic, Washington and Cloud
counties. Most areas across northeast and north central KS will see
wind chill indices in the 8 to 13 below zero range this morning.
Wind chill indices across east central KS will range from zero to 5
below zero this morning.

The cloud cover will begin to break up from northeast to southwest
across the CWA during the mid morning hours and into the late
afternoon hours across the southwest counties of the CWA. Highs will
struggle to reach around 10 degrees across north central KS with
most area only reaching the teens.

Tonight, skies will become mostly clear across northeast KS where
low may dip just below zero along the NE border. A few more mid
clouds may keep temperatures just above zero across the western
counties of the CWA. temperatures will drop into the mid to upper
single digits across east central KS. Winds will drop below 5 MPH
during the mid and late evening hours, thus wind chill indices will
remain in the 5 to 12 degree below zero range through the night.

.LONG TERM...(Wednesday through Monday)
Issued at 338 AM CST TUE DEC 30 2014

Tomorrow the surface high pressure pushes into the southern plains
allowing westerly flow to become established. This will warm
temperatures by a few degrees, but still below normal with highs in
the upper 10s and lower 20s. Towards the end of the week highs reach
the 30s and lows reach the 20s. The next storm system will sit
and spin over the southwest US for a few days before ejecting into
the plains. Ahead of that system temperatures continue to rise as
southerly flow increases. With this system cut off from the main
flow it does not appear to be particularly strong. A weak surface
inflection tracks south of the area, which will keep the surface
winds easterly. This will help to maintain a sub freezing surface
layer at night as the shortwave progresses across the region
Friday night. There is still model disagreement regarding the
strength and track of the shortwave. This will play big role on
how far north precip will occur in northeast KS. At the moment all
the models do depict a warm nose spreading northward into the
area. Therefore have introduced the possibility of sleet and
possibly freezing rain in far east central KS where temperatures
may be warm enough for complete melting. Given the progressive
nature of this system do not expect a prolonged period of icing.
The only area that seems to avoid the warm nose for now is north
central KS where chances for any precip are already low. Another
concern for Saturday will be how warm the surface will get during
the day time hours. With highs in the mid to upper 30s Saturday
have added a mention of a mixture of rain. Behind the departing
system northwest flow aloft becomes dominate keeping the area dry
and with seasonable temps.

&&

.AVIATION...(For the 12Z TAFs through 12Z Wednesday Morning)
Issued at 528 AM CST TUE DEC 30 2014

VFR conditions are expected throughout the entire period.  Ceilings
have begun to lift this morning from MVFR to VFR, and are expected
to continue to improve throughout the period.  North winds will
remain around 12-15KT throughout the day until 06Z tomorrow when
they begin to taper off.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Sanders
AVIATION...Heller
Hazardous weather outlook, Dec 30, 3:49 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CST TUE DEC 30 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-311000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
349 AM CST TUE DEC 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

VERY COLD WIND CHILLS OF ZERO TO NEAR 15 BELOW ZERO WILL BE
POSSIBLE ACROSS THE AREA TONIGHT... WITH THE COLDEST READINGS NEAR
THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

VERY COLD WIND CHILLS OF ZERO TO NEAR 15 BELOW ZERO ARE ONCE AGAIN
EXPECTED ACROSS THE AREA TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING.

ANOTHER STORM SYSTEM MAY BRING A MIX OF FROZEN PRECIPITATION TO THE AREA
FRIDAY AFTERNOON INTO SATURDAY. THERE REMAINS UNCERTAINTY ON THE
TRACK OF THIS STORM SYSTEM SO STAY TUNED TO LATER FORECAST
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:20 PM CSTWind Chill AdvisoryTOPClay, Cloud, Marshall, Ottawa, Pottawatomie, Republic and 2 more18 hr

Nearby

Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.